The global event helps erase stigma about drug-related deaths while spreading the word about overdose prevention.

This year’s International Overdose Awareness Day is Friday, August 31. It’s not only a day to remember the lives lost, but to remind each other that overdose deaths are preventable.

Since 2001, people around the world have recognized Overdose Awareness Day by holding candlelight vigils, free naloxone trainings, and more. These are opportunities for people who have been affected by a drug overdose to come together, remember their loved ones, and empower each other to prevent more deaths.

Fatal drug overdoses are most prevalent in North America, but it’s a global phenomenon. According to 2017 figures from the United Nations Office on Drugs and Crime (UNODC), there were an estimated 190,000 premature deaths caused by drugs.

Opioids accounted for the majority of these drug-related deaths, and were preventable “in most cases,” according to the report.

North America has the highest drug-related mortality in the world, accounting for 1-in-4 drug-related deaths globally.

Opioids (which include prescription painkillers and heroin) may be the most prominent cause of a drug overdose currently—but alcohol, stimulants, and other prescription medication can also cause a person to overdose.

When taking prescription medication, it is important to know the correct dose and time to take the medication. Certain drugs do not react well with each other—it’s important to know this when taking prescription medication as well.

With regular drug use, one will develop a tolerance to the drug. Thus, the body may be more vulnerable to an overdose after a period of abstinence, when one’s tolerance has had a chance to go down. This is why, for example, one is at a higher risk of overdose after a period of detox or prison.

The official website of International Overdose Awareness Day advises one to “always” call for emergency help if they believe a person is overdosing. Symptoms that indicate that a person is in need of emergency help are not limited to being unconscious.

Advertisement

A person may also be in trouble and need emergency care if they are having a seizure; are extremely paranoid, agitated and/or confused; or experiencing severe headache, chest pain, or breathing difficulties. Showing one or two of these symptoms is a cause for concern.

Snoring or gurgling are also potentially dangerous symptoms, as they could be a sign that a person is having trouble breathing. Bystanders are advised to try and wake up the individual immediately. And if they do not wake up, paramedics should be called.

Naloxone is a common tool for reversing opioid overdose. Events all across the US for this year’s Overdose Awareness Day include free naloxone trainings, to equip people with the skills to save a life.

Harm reduction organizations across the country have worked to equip as many people with naloxone and the training to go with it.

In San Francisco, the DOPE Project (which is affiliated with the Harm Reduction Coalition) and its partners have trained 11,667 people to administer naloxone.

The organization reported that between the fall of 2003 and June 2018, 5,149 overdoses were reversed.

View the original article at thefix.com


The Fix

The Fix provides an extensive forum for debating relevant issues, allowing a large community the opportunity to express its experiences and opinions on all matters pertinent to addiction and recovery without bias or control from The Fix. Our stated editorial mission - and sole bias - is to destigmatize all forms of addiction and mental health matters, support recovery, and assist toward humane policies and resources.

Privacy Preference Center